Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Gaylord, MI

July 2, 1997Arenac County, Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 1997, 3:41 PM EDT for Arenac County, Ogemaw County, Michigan. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 3:41 PM EDT (19:41 UTC)
Expired
Jul 2, 1997, 4:45 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Arenac County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:44 PM EDTHail 1Alger, MI
Jul 2, 3:46 PM EDTHail 1.25Alger, MI
Jul 2, 3:53 PM EDTHail 1.5Sterling, MI
Jul 2, 4:15 PM EDTThunderstorm Wind 61Prescott, MIStrong thunderstorm winds heavily damaged one trailer and several homes near Prescott.
Jul 2, 4:15 PM EDTTornado F1Au Gres, MIThe tornado touched down several miles south of Au Gres and then tracked northward into Au Gres where it dissipated. Three homes were destroyed and several others damaged to varying degrees. This was a strong F1 tornado.
Jul 2, 4:40 PM EDTHail 1Alger, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 021941 RRA
SVRAPN
MIC011-129-022045-

BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  ARENAC COUNTY - NORTH CENTRAL LOWER MICHIGAN
  SOUTHEASTERN OGEMAW COUNTY - NORTH CENTRAL LOWER MICHIGAN

* UNTIL 445 PM EDT
 
* SOME LOCATIONS AFFECTED
    ALGER
    PRESCOTT

* AT 340 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  NORTHEAST OF GLADWIN IN EXTREME NORTHEAST GLADWIN COUNTY.
  MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR ALGER BY 350 PM EDT AND NEAR PRESCOTT AT
  415 PM EDT.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING...SO TAKE COVER IMMEDIATELY.

KOPSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:52 AM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 10:52 AM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EDT WED JUL 2 1997

PORTIONS OF FCST AREA ARE LIKELY TO SEE ACTIVE THUNDERSTORMS LATER
TODAY... AS EXTREMELY DYNAMIC SYS FOR MID SUMMER COMBINES WITH HIGH
AMOUNTS OF MSTR/INSTBY TO CREATE POTENTIALLY EXPLOSIVE WX SITUATION.

AT 14Z... SFC FNT WAS LOCATED OVR CNTRL WI. EXTRAPOLATION MOVES FNT TO
CNTRL LK MICH BY 18Z... AND TO WRN LWR MI BY 20-21Z. CORRESPONDING
500 MB JET (+70 KTS) IS PROGGED TO PUNCH INTO WRN GRTLKS AFT 18Z...
AS LEFT EXIT REGION OF POWERFUL 250 MB JET PRODUCES TREMENDOUS UPR
DIVERGENCE ACRS CNTRL/NRN LWR MI. SFC ANALYSIS SHOWS +70F DWPTS
SPREADING N ACRS SE WI AND SW LWR MI. MODIFIED APX MRNG SOUNDING
(85/69) YEILDS NEARLY 3500 J/KG... LI OF -10... AND TT OF 55. AS SFC
FNT... UPR SUPPORT... AND LO LVL MSTR COME TOGETHER WITH DAYTIME
HEATING... EXPECT THUNDERSTORMS TO DEVELOP 17-18Z OVR EXTREME WRN LWR.
STORMS WL THEN MV ENE AT 30-35 MPH... REACHING NE LWR BY 21Z.

PROGGED AFTN WIND FIELDS SUGGEST THAT STORMS WILL LIKELY EVOLVE INTO
DYNAMIC BOW ECHO... THOUGH ALIGNMENT OF 850-500 MB WINDS DOESN/T OCCUR
UNTIL LATE AFTN. INSTBY/SHEAR COMBINATION RESULTS IN BRN OF ABT 46...
SUGGESTING THAT A FEhW STORMS MAY TAKE ON SUPERCELL CHARACTERISTICS.

SMITH

In the hours before

Special weather statement, Jul 2, 11:45 AM EDT, 3 hours 56 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL
LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED.

THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN
TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN
EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER
MICHIGAN BY 500 PM.

WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM
TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN
MICHIGAN BY 1100 PM THIS EVENING.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL
MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

SMITH
Special weather statement, Jul 2, 11:48 AM EDT, 3 hours 53 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL
LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED.

THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN
TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN
EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER
MICHIGAN BY 500 PM.

WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM
TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN
MICHIGAN BY 1100 PM THIS EVENING.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RJADIO OR YOUR LOCAL
MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

SMITH
Special weather statement, Jul 2, 1:35 PM EDT, 2 hours 6 minutes before
MIZ016>019-021>024-026>030-032>036-041-042-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EDT WED JUL 2 1997

...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR MOST OF NORTHERN LOWER
MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL
800 PM EDT FOR MOST OF NORTHERN LOWER MICHIGAN. THE WATCH AREA INCLUDES
THE FOLLOWING COUNTIES:

ALCONA                   ALPENA                   ANTRIM
ARENAC                   CHARLEVOIX               CHEBOYGAN
CRAWFORD                 EMMET                    GLADWIN
GRAND TRAVERSE           IOSCO                    KALKASKA
MISSAUKEE                MONTMORENCY              OGEMAW
OSCODA                   OTSEGO                   PRESQUE ISLE
ROSCOMMON                WEXFORD

A POWERFUL COLD FRONT IS RACING TOWARDS THE GREAT LAKES AREA. AS THIS
FRONT MOVES INTO THE VERY WARM AND HUMID AIR ACROSS NORTHERN LOWER
MICHIGAN... THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT AND MOVING
ACROSS THE AREA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL... FREQUENT
LIGHTNING... DAMAGING WINDS... AND POSSIBLY ISOLATED TORNADOES. THE
SEVERE WEATHER THREAT WILL END THIS EVENING AS THE FRONT BRINGS COOLER
AND DRIER AIR TO THE REGION.

THIS IS A DANGEROUS SITUATION. YOU ARE URGED TO KEEP AN EYE TO THE SKY
FOR THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO... AS WELL AS
LOCAL RADIO...TELEVISION...AND CABLE TELEVISION STATIONS...FOR FURTHER
UPDATES AND POSSIBLE WARNINGS.

OX
Special weather statement, Jul 2, 1:36 PM EDT, 2 hours 5 minutes before
MIZ016>019-021>024-026>030-032>036-041-042-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EDT WED JUL 2 1997

...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR MOST OF NORTHERN LOWER
MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL
800 PM EDT FOR MOST OF NORTHERN LOWER MICHIGAN. THE WATCH AREA INCLUDES
THE FOLLOWING COUNTIES:

ALCONA                   ALPENA                   ANTRIM
ARENAC                   CHARLEVOIX               CHEBOYGAN
CRAWFORD                 EMMET                    GLADWIN
GRAND TRAVERSE           IOSCO                    KALKASKA
MISSAUKEE                MONTMORENCY              OGEMAW
OSCODA                   OTSEGO                   PRESQUE ISLE
ROSCOMMON                WEXFORD

A POWERFUL COLD FRONT IS RACING TOWARDS THE GREAT LAKES AREA. AS THIS
FRONT MOVES INTO THE VERY WARM AND HUMID AIR ACROSS NORTHERN LOWER
MICHIGAN... THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT AND MOVING
ACROSS THE AREA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL... FREQUENT
LIGHTNING... DAMAGING WINDS... AND POSSIBLY ISOLATED TORNADOES. THE
SEVERE WEATHER THREAT WILL END THIS EVENING AS THE FRONT BRINGS COOLER
AND DRIER AIR TO THE REGION.

THIS IS A DANGEROUS SITUATION. YOU ARE URGED TO KEEP AN EYE TO THE SKY
FOR THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO... AS WELL AS
LOCAL RADIO...TELEVISION...AND CABLE TELEVISION STATIONS...FOR FURTH\ER
UPDATES AND POSSIBLE WARNINGS.

OX

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:44 PM EDTSevere Thunderstorm WarningAPXLeelanau46 min
Jul 2, 1:25 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix50 min
Jul 2, 1:59 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Jul 2, 2:13 PM EDTTornado WarningAPXEmmet47 min
Jul 2, 2:53 PM EDTTornado WarningAPXCrawford42 min
Jul 2, 3:07 PM EDTSevere Thunderstorm WarningAPXOscoda63 min
Jul 2, 3:30 PM EDTTornado WarningAPXOscoda40 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco64 min
Jul 2, 4:45 PM EDTTornado WarningAPXArenac35 min
Jul 2, 5:48 PM EDTSevere Thunderstorm WarningAPXMontmorency37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.